Iowa, 2014

Tornado and Flash Flood in Iowa, June 3 to 5, 2014

June 3 to 5, 2014 · NWS OAX · 33 events in 6 counties and zones

An upper level storm system moved across the high Plains during the afternoon on Tuesday June 3rd, and then across the mid Missouri River Valley on Tuesday night. Ahead of the system, warm, moist and unstable air was pulled north as a warm front lifted into eastern Nebraska and southwest Iowa by mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper level storm system moved across the high Plains during the afternoon on Tuesday June 3rd, and then across the mid Missouri River Valley on Tuesday night. Ahead of the system, warm, moist and unstable air was pulled north as a warm front lifted into eastern Nebraska and southwest Iowa by mid afternoon. The combination of the strong vertical wind shear near the boundary, and the strong instability created a volatile atmosphere across the area. The first of several rounds of supercell thunderstorms moved into northeast Nebraska after 1 pm and tracked east southeast. This intense storm moved across northeast Nebraska, and into western and finally southern Iowa producing severe weather. Additional thunderstorms developed ahead and behind this initial wave, also producing severe weather. Additional supercells developed in central Nebraska and moved into southeast Nebraska during the evening hours. The severe weather ended after midnight across the area. Due to the repeated tracking of thunderstorms across the same area, flash flooding was observed in several areas which eventually led to river flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 3, 2:27 PM CST, 3 minutes earlier.

Area forecast discussion, Jun 3, 2:27 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
327 PM CDT TUE JUN 3 2014

.SHORT TERM...(TONIGHT THROUGH FRIDAY)
ISSUED AT 323 PM CDT TUE JUN 3 2014

FIRST STAGE OF SEVERE WEATHER EVENT HAS BEGUN.  SUBJECTIVE 12Z UPPER
AIR ANALYSIS INDICATES MID-LEVEL RIDGING OVER THE CWA...WITH UPPER-
LEVEL TROUGH OVER THE GREAT LAKES TO OH RIVER VALLEY...AND UPSTREAM
TROUGH INTO THE GREAT BASIN.  UP TO 90KT JET STREAK EXTENDED FROM UT
THROUGH NEB/SD INTO IA/MN  700MB TEMPS HAD INCREASED TO 10-12C IN
SOUTHWEST NEB/WESTERN KS...WITH STRONGER 700-500MB LAPSE RATES FROM
THERE WESTWARD.  AT 850MB...16C+ DEWPOINTS EXTENDED FROM THE TX BIG
BEND THROUGH WESTERN KS...TRANSPORTED BY A 35-45KT LOW-LEVEL JET.
SURFACE LOW AT 19Z WAS CENTERED IN NORTHEAST CO/NEB PANHANDLE...WITH
WARM FRONT EXTENDING FROM AROUND KLBF TO JUST NORTH OF KHSI TO JUST
SOUTH OF KLNK TO JUST NORTH OF KFNB AND CONTINUING TO LIFT NORTHWARD.

MAIN FORECAST CONCERN IS CONVECTIVE EVOLUTION FOR THE REST OF TODAY
AND THIS EVENING.  ONGOING CONVECTION IN NORTHEAST NEB REMAINS IN A
SLIGHTLY ELEVATED ENVIRONMENT...PRODUCING BOTH LARGE HAIL AND
DAMAGING WINDS...AND EXPECT IT WILL TRACK EAST-SOUTHEASTERLY ALONG
THE INSTABILITY GRADIENT INTO NORTHWEST/WEST CENTRAL IA.  RISK FOR
HIGH-END WIND DAMAGE EXISTS WITH THIS SEGMENT...ALONG WITH LARGE
HAIL...AS IT MOVES THROUGH THE AREA.  MEANWHILE...CU FIELD IS
BUBBLING SOUTH OF AND ALONG THE WARM FRONT...WITH ISOLATED TOWERS
TRYING TO GET THEIR ACTS TOGETHER.  ONCE ACTIVITY SUCCESSFULLY
INITIATES IN SOUTH CENTRAL TO SOUTHEAST NEB...ENVIRONMENT SUPPORTS
HAIL/WIND THREATS AS WELL AS TORNADO POTENTIAL...GIVEN INCREASING 0-
1KM SHEAR/EFFECTIVE SRH AND AMPLE MLCAPE AND EFFECTIVE DEEP-LAYER
SHEAR.  STILL DO EXPECT CONVECTION TO EVOLVE INTO AN MCS/BOW
ECHO/DERECHO COMPLEX AS UPPER-LEVEL TROUGH EJECTS ACROSS THE
PLAINS...SUPPORTING UPSCALE GROWTH.  COMPLEX MOST LIKELY WOULD
FOLLOW THE WARM FRONT ACROSS EASTERN NEB INTO WESTERN
IA...PROGRESSING RAPIDLY ACROSS THE CWA IN THE LATER EVENING.
LOWEST FLASH FLOOD GUIDANCE EXTENDS ACROSS THE OMAHA AND LINCOLN
METROS AND SURROUNDING AREAS IN EASTERN NEB...AND HAVE ADDED A
CORRIDOR TO THE FLASH FLOOD WATCH ALREADY IN PLACE IN WESTERN
IOWA.

HAVE HELD ONTO PRECIP MENTION IN FAR EASTERN CWA THROUGH WEDNESDAY
MORNING...BUT THINK EVENT MAINLY WILL BE DONE AND PUSHING EAST OF
THE CWA BETWEEN MIDNIGHT-3AM...WITH JUST SMALL POTENTIAL FOR POST-
MAIN-EVENT SHOWERS AND ISOLATED THUNDER.  OTHERWISE...STABILIZING
AND COOLER AIRMASS IS EXPECTED TOMORROW...WITH SLIGHTLY COOLER TEMPS
LINGERING INTO THURSDAY.  BY THURSDAY AFTERNOON...A BOUNDARY IS
PROGGED TO BECOME ESTABLISHED ACROSS KS/MO..PROVIDING FOCUS FOR
SHOWERS/THUNDERSTORMS.  ADDITIONALLY...A SHORTWAVE WILL DRAG AN AREA
OF PRECIPITATION ACROSS THE DAKOTAS INTO NORTH CENTRAL NEB.  IT DOES
APPEAR THAT BOTH AREAS WILL MISS THE CWA...AND HAVE REMOVED PRECIP
MENTION FROM THURSDAY.  BY FRIDAY AFTERNOON...CHANCE FOR
SHOWERS/THUNDERSTORMS INCREASES IN THE WESTERN CWA AS LOW-LEVEL
MOISTURE TRANSPORT SHIFTS A LITTLE EASTWARD...AHEAD OF APPROACHING
SHORTWAVE TROUGH.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 323 PM CDT TUE JUN 3 2014

CHANCE OF SHOWERS AND THUNDERSTORMS INCREASES ON FRIDAY NIGHT AND
SATURDAY...PARTICULARLY IN THE SOUTHERN CWA CLOSE TO THE PROGGED
SURFACE LOW...AND FOLLOWED LATER BY THE SYNOPTIC COLD FRONT DROPPING
OUT OF THE DAKOTAS.  DRIER...COOLER...AND MORE STABLE AIRMASS THEN
ENCROACHES ON THE CWA FOR SUNDAY/MONDAY.  MODELS DO INDICATE PRECIP
RETURNING AROUND THURSDAY...AND HAVE INCLUDED A PERIOD OF SLIGHT
CHANCE MENTION FOR NOW.  OTHERWISE...TEMPERATURES ARE PROGGED TO
REMAIN NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE PERIOD.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1228 PM CDT TUE JUN 3 2014

A THUNDERSTORM CLUSTER OVER NORTH CENTRAL NEBRASKA WILL LIKELY
MOVE EAST SOUTHEAST INTO NERN NEBRASKA THROUGH MID AFTERNOON BUT
MOVEMENT BECOMES MORE QUESTIONABLE FARTHER SE THROUGH LATE
AFTERNOON. HOWEVER...ADDITIONAL THUNDERSTORM DEVELOPMENT EXPECTED
TOWARD 00Z NEAR A WARM FRONT THAT SHOULD SET UP NEAR LINCOLN BY
THAT TIME. ANY STORM WILL HAVE THE POTENTIAL FOR STRONG WIND GUSTS
AND LARGE HAIL IN ADDITION TO REDUCING VSBYS TO BELOW 1 MILE IN
HEAVY RAIN. WITH REPEAT CELL MOVEMENT...SOME LOCATIONS COULD HAVE
A PROLONGED TSTM THREAT INTO THIS EVENING...AND THIS WAS
MAINTAINED AT KOMA AND KLNK FROM PRIOR FORECAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR NEZ044-045-051>053-066-067.

IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR IAZ043-055-056-069-079-080-090-091.

&&

SHORT TERM...MAYES
LONG TERM...MAYES
AVIATION...CHERMOK
Hazardous weather outlook, Jun 3, 10:30 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 AM CDT TUE JUN 3 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-040630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1130 AM CDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF WESTERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS...LARGE HAIL AND
VERY HEAVY RAIN WILL LIKELY DEVELOP OVER THE AREA THROUGH THIS
AFTERNOON. LONG TRACK TORNADOES...VERY LARGE HAIL ARE ALSO POSSIBLE
AS A SIGNIFICANT SEVERE WEATHER OUTBREAK MOVES ACROSS THE REGION.

LARGE HAIL PRODUCING THUNDERSTORMS WILL LIKELY MOVE INTO NORTHEAST
NEBRASKA THROUGH MID AFTERNOON...WITH DAMAGING WINDS AND VERY
HEAVY RAIN ALSO EXPECTED. THESE STORMS COULD MOVE TOWARD EAST
CENTRAL NEBRASKA AND WESTERN IOWA THROUGH MID TO LATE AFTERNOON.

LATER THIS AFTERNOON...A WARM FRONT IS FORECAST TO EXTEND FROM
NORTHWEST TO SOUTHEAST FROM NEAR LINCOLN TOWARD FAR SOUTHWEST
IOWA. SUPERCELL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
NORTH OF THIS FRONT AND QUICKLY BECOME SEVERE. TORNADOES AND LARGE
HAIL WILL BE THE PRIMARY HAZARD INITIALLY. THUNDERSTORMS ARE
EXPECTED TO BECOME MORE WIDESPREAD INTO THE EARLY EVENING
HOURS...AND EVENTUALLY DEVELOP INTO A LINE OF THUNDERSTORMS. THIS
LINE WILL BE CAPABLE OF PRODUCING DAMAGING WIND AND LARGE
HAIL...IN ADDITION TO HEAVY RAINFALL. A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR MUCH OF SOUTHWESTERN IOWA THIS EVENING AND OVERNIGHT.
WIDESPREAD RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE THROUGH
TONIGHT.

HEAVY RAIN OVER MUCH OF THE REGION LATER THIS AFTERNOON THROUGH
EARLY TONIGHT WILL ALSO LIKELY PRODUCE SOME STREAM AND RIVER
FLOODING LATER TONIGHT INTO WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WHILE THERE ARE OFF AND ON THUNDERSTORM CHANCES THURSDAY THROUGH
SATURDAY...SATURDAY WILL BRING THE NEXT CHANCE FOR POTENTIALLY
SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS OVER ALL OF THE REGION SHOULD BE READY FOR ACTIVATION
THIS AFTERNOON AND THIS EVENING.

CHERMOK

In the hours before

Local storm report, Jun 3, 1:52 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
252 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             2 SE NORFOLK            42.01N 97.39W
06/03/2014  E2.50 INCH       MADISON            NE   TRAINED SPOTTER

0245 PM     TSTM WND GST     2 SE NORFOLK            42.01N 97.39W
06/03/2014  E70 MPH          MADISON            NE   TRAINED SPOTTER

&&

DEE
Local storm report, Jun 3, 1:53 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
253 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             5 E NORFOLK             42.03N 97.32W
06/03/2014  M2.75 INCH       STANTON            NE   EMERGENCY MNGR

&&

PEARSON
Local storm report, Jun 3, 2:03 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
303 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             STANTON                 41.95N 97.22W
06/03/2014  E2.75 INCH       STANTON            NE   EMERGENCY MNGR

0258 PM     TSTM WND DMG     STANTON                 41.95N 97.22W
06/03/2014                   STANTON            NE   EMERGENCY MNGR

            MAJOR ROOF DAMAGE

&&

DEE
Local storm report, Jun 3, 2:12 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
312 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             PILGER                  42.01N 97.05W
06/03/2014  E1.75 INCH       STANTON            NE   TRAINED SPOTTER

&&

DEE
Local storm report, Jun 3, 2:18 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
318 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             WISNER                  41.99N 96.91W
06/03/2014  M1.75 INCH       CUMING             NE   EMERGENCY MNGR

&&

PEARSON
Special weather statement, Jun 3, 2:26 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
326 PM CDT TUE JUN 3 2014

NEZ011-012-032100-
CEDAR NE-KNOX NE-
326 PM CDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND SOUTHWESTERN CEDAR
COUNTIES UNTIL 400 PM CDT...

AT 326 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VERDIGRE...OR 35 MILES SOUTHWEST OF YANKTON...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CREIGHTON...BLOOMFIELD...WAUSA...VERDIGRE...NIOBRARA...CROFTON...
CENTER...WINNETOON...BAZILE MILLS AND LINDY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING
FOR EASTERN NEBRASKA.

LAT...LON 4277 9808 4276 9749 4245 9748 4244 9776
      4254 9822
TIME...MOT...LOC 2026Z 289DEG 36KT 4266 9801

CHERMOK

The radar

The Omaha radar (KOAX), 121 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 7 hail, 4 flood, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Page

When
June 3, 2:30 PM CST to 3:03 PM CST
Where
Page County, 0.87 mi NE of Northboro to 0.87 mi NW of Braddyville
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
40.610, -95.270

Numerous reports of large hail were reported from spotters and law enforcement along the track of this supercell. The hail reports ranged from golf ball to tennis ball size hail, and in some locations covered the ground.

Thunderstorm Wind, Harrison

When
June 3, 3:12 PM CST
Where
Harrison County, 3.78 mi NNW of River Sioux
Measured
74 kt (85 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.850, -96.080

Trees up to 12 inches in diameter were downed and power was knocked out. The observer estimated the winds to be near 85 mph.

Thunderstorm Wind, Pottawattamie

When
June 3, 3:18 PM CST to 3:31 PM CST
Where
Pottawattamie County, 4.47 mi WNW of Grable to 2.72 mi ESE of Loveland
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.503, -95.994

A particularly intense downburst occurred from northwest of Crescent through the town of Cresent to southeast of the city. In this area entire trees were uprooted, outbuildings were completely destroyed, partial roof removal was observed on houses, and crops were stripped.

Thunderstorm Wind, Harrison

When
June 3, 3:25 PM CST
Where
Harrison County, 0.86 mi SW of Missouri Vly
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.560, -95.910

Strong winds associated with an intense supercell lifted the roof off two hotels at the intersection of Interstate 29 and highway 30. The winds also downed trees and propelled the hail through siding on houses, destroyed crops and debarked trees.

Thunderstorm Wind, Harrison

When
June 3, 3:30 PM CST
Where
Harrison County, 0.86 mi NE of Woodbine
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.740, -95.710

A spotter reported that a grain auger and a grain dryer were blown over. The spotter estimated wind gusts to 70 mph.

Hail, Harrison

When
June 3, 3:32 PM CST
Where
Harrison County, 0.69 mi S of Missouri Vly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.560, -95.900

Thunderstorm Wind, Pottawattamie

When
June 3, 3:35 PM CST
Where
Pottawattamie County, 5.1 mi WNW of Underwood
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.410, -95.770

The public reported structural damage, as well as tree and power line damage.

Thunderstorm Wind, Pottawattamie

When
June 3, 3:38 PM CST
Where
Pottawattamie County, Crescent
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.370, -95.870

Wind gusts to near 80 mph were estimated by a spotter.

Hail, Pottawattamie

When
June 3, 3:53 PM CST
Where
Pottawattamie County, 0.95 mi ENE of Council Bluffs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.276, -95.853

Thunderstorm Wind, Pottawattamie

When
June 3, 3:55 PM CST
Where
Pottawattamie County, 2.41 mi SE of Chautauqua
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.260, -95.762

Measured at the Council Bluffs Airport.

Tornado, Pottawattamie

When
June 3, 4:02 PM CST to 4:05 PM CST
Where
Pottawattamie County, 5.31 mi SE of Bentley to 5.86 mi WSW of Oakland
Rating
EF2
Path length
2.81 mi
Path width
680 yd
Reported by
NWS Storm Survey
Coordinates
41.317, -95.561

This short-lived tornado impacted a number of farmsteads as it tracked quickly to the southeast. The tornado downed trees, power lines, and completely destroyed outbuildings along its path. The tornado was embedded within a larger area of damaging winds associated with this intense supercell.

Hail, Pottawattamie

When
June 3, 4:10 PM CST
Where
Pottawattamie County, 0.69 mi S of Oakland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.310, -95.400

Thunderstorm Wind, Mills

When
June 3, 4:15 PM CST
Where
Mills County, 1.25 mi ENE of Henderson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.140, -95.430

A barn was blown down near 380th and Brothers Ave.

Flash Flood, Pottawattamie

When
June 3, 4:15 PM CST to 4:40 PM CST
Where
Pottawattamie County, 1.48 mi NNW of Lake Manawa to 1.91 mi SSE of Council Bluffs
Cause
Heavy Rain
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.240, -95.860

Heavy rainfall from a significant supercell caused widespread flooding across the city of Council Bluffs. Street flooding with water up to 3.5 feet deep occurred. This led to numerous cars becoming stranded and some water into homes and businesses.

Thunderstorm Wind, Montgomery

When
June 3, 4:22 PM CST
Where
Montgomery County, 1.73 mi NW of Wales
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.140, -95.350

A telephone pole was downed 4 miles east of Glenwood along highway 320.

Thunderstorm Wind, Montgomery

When
June 3, 4:22 PM CST
Where
Montgomery County, 3.45 mi N of Mc Pherson
Measured
72 kt (83 mph) measured gust
Reported by
Public
Coordinates
41.070, -95.330

Measured on a home weather station.

Thunderstorm Wind, Pottawattamie

When
June 3, 4:55 PM CST to 5:10 PM CST
Where
Pottawattamie County, 4.18 mi ESE of Bentley to 1.24 mi S of Oakland
Measured
95 kt (109 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.361, -95.543

A particularly intense downburst associated with a supercell occurred from near 8 miles northwest of Oakland through the city of Oakland. Embedded within the downburst was a significant tornado to the west of Oakland, but otherwise the damage was caused by straight line winds. The winds downed high-tension electrical lines, downed trees, and produced some structural damage.

Thunderstorm Wind, Pottawattamie

When
June 3, 5:35 PM CST
Where
Pottawattamie County, 2.46 mi SE of Chautauqua
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.260, -95.761

Measured at the Council Bluffs Airport.

Thunderstorm Wind, Mills

When
June 3, 5:56 PM CST
Where
Mills County, 1.25 mi WNW of Silver City
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.130, -95.670

Minor structural damage as well as power poles downed were reported between Mineola and Silver City.

Thunderstorm Wind, Mills

When
June 3, 6:15 PM CST
Where
Mills County, 1.04 mi E of Hastings
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.020, -95.500

A tree was blown down and damaged a house.

Thunderstorm Wind, Montgomery

When
June 3, 6:32 PM CST
Where
Montgomery County, 0.87 mi SE of Red Oak
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.010, -95.220

Local law enforcement reported several trees downed in the city of Red Oak.

Thunderstorm Wind, Mills

When
June 3, 7:17 PM CST
Where
Mills County, Emerson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.020, -95.400

Emergency management reported 2 inch tree limbs downed in town.

Thunderstorm Wind, Page

When
June 3, 7:43 PM CST
Where
Page County, 2.32 mi NNW of Essex Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.860, -95.340

Emergency management reported that a well constructed farm building was blown 300 feet into a field.

Hail, Fremont

When
June 3, 7:45 PM CST to 7:55 PM CST
Where
Fremont County, 1.05 mi E of Percival
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.750, -95.780

Thunderstorm Wind, Page

When
June 3, 7:50 PM CST
Where
Page County, 0.69 mi S of Shenandoah
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
40.760, -95.370

Hail, Fremont

When
June 3, 8:00 PM CST
Where
Fremont County, 0.69 mi N of Hamburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.610, -95.650

Thunderstorm Wind, Fremont

When
June 3, 8:03 PM CST
Where
Fremont County, 1.26 mi WNW of Hamburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.610, -95.670

Emergency manager reported that several large trees were downed.

Hail, Page

When
June 3, 8:16 PM CST
Where
Page County, 0.87 mi NW of Clarinda
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.740, -95.040

Flood, Mills

When
June 3, 8:23 PM CST to June 4, 11:22 AM CST
Where
Mills County, 2.63 mi SW of Pacific Jct to 4.01 mi ENE of Glenwood
Cause
Heavy Rain
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
40.990, -95.832

Minor flooding was observed along Keg Creek near Glenwood due to heavy rain. The creek reached nearly 31 feet during the morning of June 4, flood stage is 29 feet. The flooding mainly impacted farmland along the creek.

Thunderstorm Wind, Page

When
June 3, 8:24 PM CST
Where
Page County, Clarinda Muni Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
40.720, -95.020

Flood, Page

When
June 3, 10:54 PM CST to June 4, 10:02 AM CST
Where
Page County, 4.26 mi NNW of Hepburn to 2.45 mi N of Hepburn
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
40.907, -95.032

Heavy rain caused the Nodaway River to flood near the Clarinda area. The river at Clarinda reached a crest a little over 24.5 feet early in the morning of June 4, flood stage is 23 feet. The flooding impacted a few county roads and farmland along the river.

Flood, Fremont

When
June 4, 12:00 AM CST to June 5, 8:45 AM CST
Where
Fremont County, 0.98 mi WNW of Randolph to 3.3 mi NE of Randolph
Cause
Heavy Rain
Property damage
$2,000
Reported by
Official NWS Observations
Coordinates
40.875, -95.588

Heavy rain caused the West Nishnabotna River to flood from near Randolph downstream to near Riverton. The river near Randolph reached nearly 22.5 feet during the morning of June 4th, flood stage is 19 feet. Meanwhile, the river crested at around 26.36 feet near Riverton around noon on June 4. Flood stage at Riverton is 21.5 feet. The flooding mainly impacted agricultural land along the River.

Flood, Fremont

When
June 4, 7:07 AM CST to 10:55 PM CST
Where
Fremont County, 3.67 mi WSW of Riverton to 0.64 mi SW of Riverton
Cause
Heavy Rain
Property damage
$2,000
Reported by
Official NWS Observations
Coordinates
40.655, -95.632

Heavy rain caused the Nishnabotna River to flood around the Hamburg area on June 4th. The river near Hamburg crested a little over 26.5 feet during the mid afternoon of June 4, flood stage is 25 feet. The flooding mainly impacted farmland along the river.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyThe tornado archive for Iowa, 2014Warnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528387, 528394, 528403, 528399, 528395, 528397, 528400, 528401, 528405, 528406, 528410, 528407, 528414, 530694, 528417, 528420, 528411, 528421, 528423, 528431, 528434, 528449, 528437, 528442, 528438, 528445, 528443, 528446, 522350, 528448, 522353, 522351, 522352.